Florida, 2007

Lightning Strike in Florida, July 2, 2007

July 2, 2007 · NWS MOB · 1 event in 1 county or zone

Lightning struck a home and the house caught fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a home and the house caught fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 1, 9:30 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 1, 9:30 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1030 PM CDT SUN JUL 1 2007

...UPDATE...
UPDATED ZONE PACKAGE FOR EVEINGIN WORDING...BUT POPS REMAIN THE
SAME. NO SIGNIFICANT CHANGES TO MARINE PACKAGE.

--------------PREVIOUS---------------

.SHORT TERM (TONIGHT AND MONDAY)...WE CONTINUE TO WATCH AN UPPER
LEVEL SHEAR AXIS/TROUGH THAT EXTENDS FROM EASTERN LOUISIANA SOUTHWEST
TO NEAR TAMPA. THAT IS SHIFTING VERY SLOWLY TO THE NORTHEAST WITH
MUCH OF OUR FORECAST AREA IN THE SUBSIDENT/NVA REGION TO THE
NORTHWEST OF THE MAIN UPPER CIRCULATION (CURRENTLY ABOUT 100 MILES
SOUTHWEST OF APPALACHICOLA FLORIDA). THE AREA MOST FAVORED
SYNOPTICALLY FOR SCATTERED-NUMEROUS CONVECTION NEXT FEW HOURS IS OVER
SOUTHEAST ALABAMA AND THE BIG BEND AREA OF FLORIDA...AND TO OUR WEST
ACROSS SOUTHERN TEXAS AND LOUISIANA IN THE DIFFLUENT ZONE EAST OF
ANOTHER/LARGER UPPER SHEAR AXIS THAT EXTENDS SOUTHWARD ACROSS
OKLAHOMA AND TEXAS. CLOSER TO THE MESOSCALE...WE ARE WATCHING THE
SEABREEZE JUST NORTH OF THE COAST MOVE SLOWLY INLAND. WE ARE SEEING
ISOLATED SHOWERS/THUNDERSTORMS FIRE ALONG THAT AT THIS HOUR ACROSS
THE FL PANHANDLE AND SE MISSISSIPPI. THE COVERAGES ALONG THE
SEABREEZE WILL INCREASE A BIT MORE THROUGH 23Z AND THEREFORE WE DIDNT
TOTALLY REMOVE POPS OVER SE MISSISSIPPI AND SW ALABAMA GIVEN SOME
ISOLATED TO SCATTERED SHOWERS/TSTMS WILL FIRE IN THE LATE AFTERNOON
ALONG THE SEABREEZE. WE ALSO SEE ANOTHER WEAK CIRCULATION ALONG THE
UPPER SHEAR ZONE JUST OFF THE LOUISIANA COAST THAT IS ALSO MOVING
SLOWLY NORTHEAST (ALSO SEEN IN THE NAM). WE WILL HAVE TO WATCH TO
MAKE SURE CONVECTION DOES NOT CONCENTRATE AHEAD OF THAT...BUT FOR NOW
IT WOULD SEEM THE NARROW SUBSIDENT REGION ACROSS OUR WESTERN ZONES
WILL HOLD A BIT LONGER. FOR MONDAY...THE SHEAR AXIS REMAINS PARKED IN
OUR AREA AND A WEAK QUASI-STATIONARY SURFACE BOUNDARY MOVES
SOUTHEAST INTO OUR INTERIOR ZONES. THAT BOUNDARY...AND THE WEAK UPPER
DYNAMICS (WEAK NWLY FLOW ALOFT) WILL SUPPORT MORE CONCENTRATED
CONVECTION OVER OUR AREA TOMORROW AFTERNOON. A FEW STRONG STORMS
CANNOT BE RULED OUT GIVEN SFC-FREEZING LEVEL LAPSE RATES GET STEEPER
WITH ABUNDANTLY SFC-700 MB MOISTURE IN PLACE. THE STORMS WILL ALSO BE
PROLIFIC LIGHTNING PRODUCERS. /05

THIS AFTERNOONS WET MICROBURST RISK IS MODERATE

.LONG TERM (TUESDAY THROUGH NEXT SUNDAY)...WE CONTINUED WITH LIKELY
POPS FOR TUESDAY GIVEN REMNANTS OF THE WEAK SFC BOUNDARY OVER OUR
NORTHEAST/EASTERN ZONES AND SEVERAL WEAK MIDLEVEL IMPULSES MOVING
ACROSS. FOR THE REMAINDER OF THE EXTENDED PERIOD...WE BASICALLY MADE
NO CHANGES AND HAVE NOTHING TO ADD TO THE PREVIOUS FORECAST.  /05

&&

.MARINE...WEAK HIGH PRESSURE CENTERED JUST SOUTH OF THE LOUISIANA
COAST WILL CONTINUE OVER THE NORTH CENTRAL GULF THROUGH EARLY
TUESDAY. A WEAK FRONTAL BOUNDARY APPROACHING FROM THE NORTH...ALONG
WITH UPPER LEVEL LOW PRESSURE DISTURBANCES MOVING OVER THE
AREA...WILL GENERATED INCREASED THUNDERSTORM ACTIVITY THROUGH MID
WEEK. /08

&&

.FIRE WEATHER...CHANCES OF SHOWERS AND THUNDERSTORMS INCREASE INTO
THE LIKELY CATEGORY MOST AREAS MONDAY AND AGAIN ON TUESDAY. THE
STORMS WILL BE PROLIFIC LIGHTNING PRODUCERS...BUT IN CONTRAST TO PAST
COUPLE OF DAYS THE COVERAGES OF WETTING RAINS SHOULD ALSO INCREASE.
OTHERWISE...NO CONCERNS IN THE NEAR TERM. /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  91  72  89 /  20  70  60  70
PENSACOLA   75  90  74  87 /  30  60  60  70
DESTIN      78  89  77  87 /  50  60  50  60
EVERGREEN   71  90  71  88 /  40  80  60  60
WAYNESBORO  71  90  71  90 /  50  60  60  60
CAMDEN      72  90  71  90 /  40  70  50  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

/05
/08
Hazardous weather outlook, Jul 1, 10:00 AM CST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT SUN JUL 1 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-021200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1100 AM CDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE AND THE
ADJACENT GULF COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS POSSIBLY BECOMING NUMEROUS AT TIMES...
ESPECIALLY OVER INLAND SECTIONS OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...CAN BE EXPECTED MOSTLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. DUE TO HIGHER INSTABILITIES ACROSS MUCH OF THE REGION
AND CONTINUED DEEP MOISTURE...SOME STORMS COULD BE BECOME STRONG TO
POSSIBLY SEVERE. WIND GUSTS TO AROUND 45 MPH...FREQUENT LIGHTNING
STRIKES...AND LOCALIZED...HEAVY...SHORT TERM RAINS TOTALING NEAR 2
TO POSSIBLY AS HIGH AS 3 INCHES ARE NOT OUT OF THE QUESTION IN
STRONGER THUNDERSTORMS.

THE LATEST OUTLOOK BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
SUGGESTS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF THE AREA.
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT ALONG WITH
ISOLATED INSTANCES OF LARGE HAIL...IN STORMS THAT BECOME SEVERE.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON. THE STRONGER
THUNDERSTORMS MAY PRODUCE GUSTY WINDS OF 35 TO 45 MPH...IN ADDITION
TO FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON...THROUGH THIS EVENING.

In the hours before

Special weather statement, Jul 1, 8:19 PM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
919 PM CDT SUN JUL 1 2007

ALZ052-061-MSZ076-079-020315-
UPPER MOBILE-WASHINGTON-GEORGE-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE AND LUCEDALE...
919 PM CDT SUN JUL 1 2007

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON...
GEORGE...GREENE AND MOBILE COUNTIES...

AT 917 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 4 MILES WEST OF LEAKESVILLE TO 4 MILES
SOUTHWEST OF BASIN...MOVING EAST AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
EVANSTON...BASIN...LEAKESVILLE...PISGAH...ROUNSAVILLE AND EARLVILLE
THROUGH 1015 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF OUTDOORS AND YOU HEAR THUNDER...BE PREPARED TO
MOVE TO A PLACE OF SHELTER QUICKLY AS LIGHTNING CAN BE A THREAT TO
YOUR SAFETY EVEN IF THE THUNDERSTORM IS MANY MILES AWAY FROM YOUR
LOCATION. IN ADDITION TO THE DANGEROUS LIGHTNING...THE STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE
PASSED. VERY HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS...IS ALSO POSSIBLE. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 1, 10:09 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1109 PM CDT SUN JUL 1 2007

ALZ056-060-020515-
COVINGTON-CONECUH-
INCLUDING THE CITIES OF...ANDALUSIA...
1109 PM CDT SUN JUL 1 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH COUNTY AND
MOVING TOWARDS WESTERN COVINGTON COUNTY...

AT 1103 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PAUL...AND MOVING EAST AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
COHASSETT...LOANGO...RED LEVEL...RIVER FALLS AND BECK THROUGH 1215 AM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED. IF OUTDOORS AND YOU HEAR THUNDER...BE PREPARED TO MOVE TO A
PLACE OF SHELTER QUICKLY AS LIGHTNING CAN BE A THREAT TO YOUR SAFETY
EVEN IF THE THUNDERSTORM IS MANY MILES AWAY FROM YOUR LOCATION.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Eglin Afb radar (KEVX), 73 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Okaloosa

When
July 2, 12:48 AM CST
Where
Okaloosa County, Milligan
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
30.750, -86.650

Lightning struck a home near Milligan shortly after midnight. The home caught fire and was totally destroyed. The home had just been rebuilt after being damaged by Hurricane Ivan. The residents were able to get out of the burning house and were uninjured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51519.